Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

July 9, 2021New Hanover County, North Carolina

NWS Wilmington, NC issued this special weather statement at Jul 9, 2021, 10:02 PM EDT for New Hanover County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 10:02 PM EDT (02:02 UTC)
Expired
Jul 9, 2021, 10:45 PM EDT
In force
43 min
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 46 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2179 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS82 KILM 100202
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
1002 PM EDT Fri Jul 9 2021
 
NCZ099-105-107-109-100245-
Inland New Hanover NC-Inland Brunswick NC-Columbus NC-
Inland Pender NC-
1002 PM EDT Fri Jul 9 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER...
SOUTHWESTERN PENDER...NORTHEASTERN BRUNSWICK AND EASTERN COLUMBUS
COUNTIES UNTIL 1045 PM EDT...

At 1000 PM EDT, Doppler radar was tracking a cluster of strong 
thunderstorms between Castle Hayne and Sandy Creek, moving east at 
25 mph.

Winds in excess of 40 mph will be possible with these storms. 
Frequent cloud to ground lightning will also accompany these storms.

Locations impacted include...
Wilmington, Leland, Northwest, Hightsville, Honey Island, Cape Fear
Community College North Campus, Wrightsboro, Montague, Wilmington
International Airport, Batarora, Castle Hayne, The Borough, Phoenix,
Delco, Riegelwood, Long Creek, Belville, Navassa and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3414 7840 3445 7816 3442 7777 3436 7780
      3422 7795
TIME...MOT...LOC 0200Z 269DEG 27KT 3433 7805 

$$

DCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 8:03 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 9, 8:03 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
803 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A typical summertime weather pattern settles in. Scattered and
showers and storms possible in the afternoon this weekend into
next week. The Bermuda high edges closer to the Carolinas by
early next week, which may help in suppressing shower and
thunderstorm coverage. Temperatures hang around climatological
normals for mid July.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Scattered convection moves in from the west late this afternoon and
evening associated with a decent surface trough. No shear for
organized convection, but enough instability for some deep
convection to develop. Rain chances disappear after midnight, with
scattered high clouds and temps in the low 70s for tonight. Typical
summer day tomorrow as deep southerly flow develops in the afternoon
around the offshore Bermuda high. High temps in the low 90s. Widely
scattered thunderstorms possible Saturday afternoon, particularly
along the sea breeze. Have kept pops around 20% for now. Clear and
calm Saturday night, with low temps in the low to mid 70s due to
strengthening warm advection.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Several features going on around the coastal Carolinas. To the west,
a cutoff low digs into the Mississippi River Valley. To the east,
the surface Bermuda and upper ridge build over the western Atlantic,
just off the coast. To the southeast, an upper low spins north of
the Caribbean.

Note: This upper low lacks vertical stacking, and is not of concern
to gain tropical characteristics. At ease.

These divergent patterns don't have much movement on Sunday, so the
dynamics of synoptic meteorology won't play much of a role in the
forecast. Instead, more localized features will be the focus for
afternoon convection, including the seabreeze and resultant outflow
boundaries of pulse storms. Scattered showers and storms continue
through the evening hours.

By Monday, the upper low near the Mississippi River Valley stays in
place, while the Bermuda high shifts closer to the east coast and
the upper low inches closer to the Georgia-Florida border. Looks
like the ridge brings a little more subsidence to the area, but not
much. Localized features continue to bring chances for convection in
the afternoon and evening.

Highs near 90 inland with mid 80s at the beaches. Lows in the lower
70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Cutoff low in the Mississippi River Valley lifts NNE towards the
Great Lakes region Monday night into Tuesday. Upper low moves
through the Georgia-Florida coast and forecast guidance diverges
here at this point. GFS and ECMWF have the upper low weakening
quickly and getting absorbed in the upper flow, becoming just a
subtle shortwave. CMC also weakens this feature, but has it becoming
a much more robust shortwave feature. Ultimately believe the ridge
in place helps suppress this feature, so the official forecast
reflects that, meaning smaller rain chances for Tuesday.

After Tuesday, the Bermuda ridge is the only synoptic feature
remaining for the region, as it nudges a little more to the west to
just offshore. This creates a typical summertime pattern, with
chances for scattered showers and storms in the afternoon,
continuing into the evening. Temperatures hover near climatological
normals for mid July.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR for the most part with a brief threat for MVFR from isolated
showers or a tstorm for several hrs this evening across mainly
the coastal terminals. Otherwise, the pre-frontal sfc trof will
push to the immediate coast overnight with the sfc cold front
not too far behind but likely stalling NW thru N of Southeast NC
and Northeast SC early Sat. The sfc trof will become a focus for
a PROB30 tsra threat during Sat aftn/evening with the coastal
terminals the likely locations to observe tsra. Once the
tightened sfc pg and the sea breeze circulation relaxes, winds
across the terminals will drop to 5 kt or less after 03Z with a
slow veer in the directions overnight to NW-N by daybreak Sat.
The sfc pg to remain relaxed Sat with a sea breeze circulation
trying to become established. Winds generally will further veer
to the SE-S Sat aftn/evening at 5 to 10 kt, with the hier end
of this range occurring at the coastal terminals.

Extended Outlook...Mainly diurnally driven convection this
weekend into next week, with coverage at it's peak Sun, followed
by less coverage for subsequent periods. This the result of the
inland expansion of the mid/upper level ridge from off the
Atlantic.

&&

.MARINE...
Through Saturday Night...Small Craft Advisory has been cancelled as
seas have fallen below criteria. Southwest winds 15-20 kts this
evening will weaken and briefly turn westerly Saturday morning as a
surface trough moves across. SSW flow redevelops Saturday afternoon
around the Bermuda high, with winds 10-15 kts through Saturday
night. 3-5 ft seas tonight relax to around 3 feet Saturday and
Saturday night, mix of a weakening S wind wave and a 2 ft 8 sec SE
swell.

Sunday through Wednesday...Relatively benign marine conditions
through the extended forecast period. SSW flow continues at
10-15kts, with gusts up to 20kts possible Sunday afternoon.
Winds calm a little more by Tuesday, with winds at 5-10kts. Seas
2-4ft decrease to 2-3ft by Tuesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108-110.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
     Coastal Flood Advisory until midnight EDT tonight for NCZ107.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...VAO
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...DCH
MARINE...IGB/VAO
Hazardous weather outlook, Jul 9, 3:13 PM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
313 PM EDT Fri Jul 9 2021

AMZ250-252-254-256-NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-
055-058-059-101915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
313 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-101915-
Coastal Pender-Coastal New Hanover-
313 PM EDT Fri Jul 9 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated rip current risk possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-101915-
Coastal Brunswick-
313 PM EDT Fri Jul 9 2021

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated rip current risk possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ054-056-101915-
Coastal Horry-Coastal Georgetown-
313 PM EDT Fri Jul 9 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated rip current risk possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-101915-
Inland New Hanover-
313 PM EDT Fri Jul 9 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 6:40 PM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
640 PM EDT Fri Jul 9 2021

SCZ033-092315-
Marion SC-
640 PM EDT Fri Jul 9 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MARION COUNTY UNTIL 715
PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Marion, Mullins, Sellers, Blue Brick, Zion, Smithboro, Gapway and
Carolinas Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 7951 3428 7949 3428 7948 3429 7948
      3429 7943 3430 7941 3430 7938 3427 7931
      3428 7929 3426 7925 3412 7924 3411 7951
      3426 7952
TIME...MOT...LOC 2239Z 268DEG 18KT 3422 7943

Boatman
Special weather statement, Jul 9, 6:43 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
643 PM EDT Fri Jul 9 2021

NCZ087-SCZ024-092315-
Robeson NC-Dillon SC-
643 PM EDT Fri Jul 9 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN ROBESON AND CENTRAL
DILLON COUNTIES UNTIL 715 PM EDT...

At 642 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Elrod to near Dillon. Movement
was southeast at 15 mph.

Half inch hail will be possible with these storms. Frequent cloud to
ground lightning is also occurring with these storms.

Locations impacted include...
Dillon, Fairmont, Rowland, Hamer, South Of The Border, Purvis, Little
Rock, Elrod, Mcdonald, Raynham and Mcleod Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3455 7899 3434 7929 3447 7948 3466 7921
TIME...MOT...LOC 2242Z 304DEG 12KT 3460 7913 3442 7941

Boatman
Special weather statement, Jul 9, 6:49 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
649 PM EDT Fri Jul 9 2021

SCZ039-055-092315-
Williamsburg SC-Inland Georgetown SC-
649 PM EDT Fri Jul 9 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN GEORGETOWN AND SOUTH
CENTRAL WILLIAMSBURG COUNTIES UNTIL 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Trio, or 18 miles south of Kingstree, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm. Also,
frequent cloud to ground lightning is occurring with this storm.

Locations impacted include...
Trio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 7970 3332 7974 3334 7976 3338 7979
      3337 7979 3338 7980 3337 7980 3338 7981
      3339 7984 3341 7986 3353 7980 3342 7955
      3330 7966
TIME...MOT...LOC 2248Z 304DEG 12KT 3342 7974

Boatman
Special weather statement, Jul 9, 8:20 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
820 PM EDT Fri Jul 9 2021

NCZ096-105-100100-
Bladen NC-Inland Pender NC-
820 PM EDT Fri Jul 9 2021

...SPECIAL WEATHER STATEMENT FOR WESTERN PENDER AND SOUTHEASTERN
BLADEN COUNTIES UNTIL 900 PM EDT...

At 818 PM EDT, Doppler radar was tracking a small cluster of strong
thunderstorms between Willard and Atkinson, moving east-southeast at
25 mph.

Wind gusts in excess of 30 mph will be possible with these storms
along with occasional cloud to ground lightning strikes.

Locations impacted include...
Burgaw, Rowan, White Stocking, Penderlea, Point Caswell, Maple Hill,
Long Creek, Murray Town, Montague, Rooks, Malpass Corner, Willard,
Kelly, Currie, Wards Corner, The Borough, St. Helena, Atkinson, Watha
and Pender Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3451 7786 3437 7813 3444 7840 3473 7805
      3473 7801 3471 7798 3472 7794 3472 7768
      3471 7768 3466 7765
TIME...MOT...LOC 0018Z 282DEG 26KT 3458 7802

DCH
Special weather statement, Jul 9, 9:10 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Wilmington NC
910 PM EDT Fri Jul 9 2021

NCZ105-100145-
Inland Pender NC-
910 PM EDT Fri Jul 9 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PENDER COUNTY UNTIL 945
PM EDT...

At 909 PM EDT, Doppler radar was tracking a strong thunderstorm over
Currie, or 12 miles southwest of Burgaw, moving east at 15 mph.

Wind gusts of 30 to 40 mph will be possible with this storm along
with occasional cloud to ground lightning strikes.

Locations impacted include...
Point Caswell, Currie, Long Creek, Wards Corner, The Borough,
Montague, Rooks, Malpass Corner, Ashton, St. Helena and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

&&

LAT...LON 3452 7782 3436 7800 3439 7823 3444 7821
      3446 7818 3448 7820 3456 7817
TIME...MOT...LOC 0109Z 285DEG 13KT 3446 7811

DCH
Special weather statement, Jul 9, 10:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1002 PM EDT Fri Jul 9 2021

NCZ099-105-107-109-100245-
Inland New Hanover NC-Inland Brunswick NC-Columbus NC-
Inland Pender NC-
1002 PM EDT Fri Jul 9 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER...
SOUTHWESTERN PENDER...NORTHEASTERN BRUNSWICK AND EASTERN COLUMBUS
COUNTIES UNTIL 1045 PM EDT...

At 1000 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Castle Hayne and Sandy Creek, moving east at
25 mph.

Winds in excess of 40 mph will be possible with these storms.
Frequent cloud to ground lightning will also accompany these storms.

Locations impacted include...
Wilmington, Leland, Northwest, Hightsville, Honey Island, Cape Fear
Community College North Campus, Wrightsboro, Montague, Wilmington
International Airport, Batarora, Castle Hayne, The Borough, Phoenix,
Delco, Riegelwood, Long Creek, Belville, Navassa and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3414 7840 3445 7816 3442 7777 3436 7780
      3422 7795
TIME...MOT...LOC 0200Z 269DEG 27KT 3433 7805

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:20 PM EDTSpecial Weather StatementILMPender40 min
Jul 9, 9:10 PM EDTSpecial Weather StatementILMPender35 min
Jul 10, 2:31 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.